Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Brownsville, TX

November 13, 2008Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Nov 13, 2008, 5:42 PM CST for Starr County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 13, 2008, 5:42 PM CST (23:42 UTC)
Expired
Nov 13, 2008, 6:25 PM CST
In force
43 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Starr County, TX

The radar

The Brownsville radar (KBRO), 162 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 11.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1923 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1923 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 132342
SVRBRO
TXC427-140045-
/O.NEW.KBRO.SV.W.0033.081113T2342Z-081114T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
542 PM CST THU NOV 13 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STARR COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 645 PM CST

* AT 542 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...6
  MILES SOUTHWEST OF EL SAUZ...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EL SAUZ BY 620 PM CST.

SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF PENNIES OR LARGER. MOVE TO A PLACE OF SAFETY.

WIND GUSTS TO 60 MPH OR MORE WILL CAUSE SOME STRUCTURAL DAMAGE...
MAINLY TO TREES AND POWER LINES. POORLY ANCHORED ROOFS...MOBILE
HOMES...AND SHEDS ARE ALSO AT RISK.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2664 9876 2651 9871 2647 9906 2659 9905
TIME...MOT...LOC 2342Z 246DEG 9KT 2653 9895

$$

63
2 follow-up statements
000 
WWUS54 KBRO 140002
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
602 PM CST THU NOV 13 2008

TXC427-140045-
/O.CON.KBRO.SV.W.0033.000000T0000Z-081114T0045Z/
STARR-
601 PM CST THU NOV 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR WESTERN STARR COUNTY...

AT 601 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF EL SAUZ...MOVING NORTH AT 15 MPH.

THIS STORM IS SHOWING SIGNS OF WEAKENING AND SHOULD STAY WEST OF EL 
SAUZ.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EL SAUZ BY 605 PM CST.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  QUARTER SIZE HAIL.
  60 MPH WIND GUSTS.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2653 9905 2656 9905 2657 9905 2659 9905
      2659 9903 2663 9885 2662 9883 2649 9889
      2648 9895 2652 9906
TIME...MOT...LOC 0001Z 202DEG 11KT 2658 9896

$$

63
000 
WWUS54 KBRO 140025
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
625 PM CST THU NOV 13 2008

TXC427-140035-
/O.CAN.KBRO.SV.W.0033.000000T0000Z-081114T0045Z/
STARR-
625 PM CST THU NOV 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STARR COUNTY IS
CANCELLED...

AT 625 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

DOPPLER RADAR INDICATED THAT HEAVY RAIN AND SMALL HAIL WERE 
STILL POSSIBLE FROM THE THUNDERSTORM.

&&

LAT...LON 2653 9905 2656 9905 2657 9905 2659 9905
      2659 9903 2663 9885 2662 9883 2649 9889
      2648 9895 2652 9906
TIME...MOT...LOC 0025Z 202DEG 11KT 2665 9893

$$

59

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 13, 2:13 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Nov 13, 2:13 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
213 PM CST THU NOV 13 2008

.DISCUSSION...THE CURRENT KBRO VWP IS SHOWING A SW-S FLOW EVIDENT
AT MOST LEVELS OF THE ATMS OVER THE CWA THIS AFTERNOON WHICH IS
INDICATIVE THAT THE 500 MB TROUGH IS MOVING THROUGH THE REGION AT
THIS TIME. THE LATEST RUC GUIDANCE AND WV IMAGERY SUPPORT THIS
OVERALL TREND SHOWING THE DEEPER MOISTURE VALUES DIMINISHING
THROUGHOUT THE EARLY EVENING AND NIGHTTIME HOURS. WILL MAINTAIN A
MENTION OF CHC POPS INTO THE EARLY EVENING HOURS FOR ANY LINGERING
CONV THAT MAY FORM...BUT BELIEVE THAT DRYING TREND WILL CONTINUE
ON INTO THE OVERNIGHT PERIOD. FOLLOWING ON THE HEELS OF THIS
FEATURE...A MAJOR 500 MB TROUGH WILL DIG SE ACROSS THE CENTRAL
PLAINS STATES TOMORROW WHICH WILL USHER THROUGH ANOTHER COLD FRONT
THROUGH THE REGION LATE FRI NIGHT/EARLY SAT MORNING. MOISTURE
RETURN AHEAD OF THIS FRONT WILL BE PRETTY LIMITED SO FOR NOW WILL
MAINTAIN ONLY SLGT CHC POPS FOR FRI NIGHT. IN THE WAKE OF THIS
NEXT FROPA...SURFACE AND 500 MB RIDGING WILL DOMINATE THE REGION
THROUGH NEXT WED. THE ONLY MOISTURE RETURN INTO THIS FORECAST
PERIOD IS OUT AT DAY 7 AND 8 WHEN SOME SHALLOW MOISTURE IS
ADVECTED INTO THE REGION FROM THE GULF OF MEX. OTHERWISE...EXPECT
GENERALLY DRY CONDITIONS TO PREVAIL FOR THE NEXT SEVEN DAYS DUE
TO THE PERSISTENT RIDGING AT THE MID LEVELS AND THE SURFACE. IN
THE SHORT TERM...THE MAV AND MET POPS AND TEMPS SHOW DECENT
AGREEMENT EXCEPT IN THE WAKE OF THE NEXT FRONT WHERE THE NAM TEMPS
SHOW A COOL BIAS VERSUS THE GFS MAV. IN THE LONGER TERM...THE MEX
TEMPS AND POPS SHOW GOOD RUN TO RUN CONSISTENCY AND MODEL TO MODEL
COMPARISONS BETWEEN THE GFS AND THE ECMWF ARE ALSO PRETTY DECENT.
SO CONSIDERING THIS WILL TREND TOWARDS THE GFS MEX MOS.
&&

.AVIATION...SATL AND RADAR IMAGES ALONG WITH SFC OBS INDICATE A
VARIETY OF WEATHER CONDITIONS ACROSS DEEP SOUTH TX. LOW CLDS AND
SCT SHRAS CONTINUE TO PUSH THROUGH EASTERN AREAS MAINLY ACROSS THE
COASTAL COUNTIES OF CAMERON...WILLACY AND KENEDY. CLDS HAVE BROKEN
TO THE WEST WITH SUNSHINE DEVELOPING. EXPECTING IMPROVING CONDITIONS
WITH TIME THE REST OF TODAY. SCT SHRAS LIKELY WILL HANG ON THROUGH
THE REST OF THE AFTN PARTICULARLY CLOSER TO THE COASTLINE.
IMPROVING CIGS/VSBYS OVERNIGHT INTO FRIDAY. THERE COULD BE SOME
PATCHY FOG DEVELOPING TOWARDS EARLY FRIDAY MORNING. LIGHT TO
MODERATE VARIABLE WINDS ARE EXPECTED THROUGH TONIGHT BEFORE BECOMING
EAST TO SOUTHEASTERLY BY MIDDAY FRIDAY. VFR CONDITIONS WILL PREVAIL
THE NEXT 24 HRS WITH MVFR CONDITIONS STILL POSSIBLE THROUGH THIS
AFTN IN EASTERN AREAS.
&&

.MARINE...THE 1 PM OBSERVATION AT BUOY020 INDICATED WINDS WERE EAST
SOUTHEAST AROUND 23 KTS GUSTING TO AROUND 27 KTS AND SEAS WERE BETWEEN
7 AND 8 FT WITH A PERIOD OF 7 SECONDS. MTRPIL REPORTED A WEST WIND
AROUND 17 KTS GUSTING TO AROUND 26 KTS. WEATHER CONDITIONS WILL
REMAIN UNSETTLED ACROSS THE LOWER TX COASTAL WATERS THE REST OF
THE AFTN INTO THE EARLY EVENING. SFC LOW PRESSURE COMBINED WITH A
MID LEVEL TROUGH WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE AFTN HRS. HEAVY RAINFALL...FREQUENT
LIGHTNING STRIKES AND GUSTY WINDS WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS. DUE TO THE CLOSE PROXIMITY OF THE AREA OF
LOW PRESSURE AND THE CONVECTIVE ACTIVITY...MODERATE WINDS ARE
EXPECTED TO REMAIN THROUGH THE EARLY EVENING HRS. SEAS WILL REMAIN
ELEVATED AS WELL THROUGH THAT TIME. HAVE ISSUED A SMALL CRAFT
ADVISORY UNTIL 8 PM THIS EVENING FOR THE FAR OFFSHORE WATERS.
INCLUDED AN EXERCISE CAUTION STATEMENT FOR THE NEARSHORE WATERS.
CHANGES ARE NOTED IN THE UPDATED COASTAL WATERS FORECAST. WINDS
AND SEAS ARE ANTICIPATED TO BECOME MORE TRANQUIL ON FRIDAY WITH
DRIER CONDITIONS PREVAILING. A STRONG COLD FRONT IS STILL EXPECTED
TO PASS THROUGH THE AREA LATE FRIDAY INTO EARLY SATURDAY. WINDS
AND SEAS ARE ANTICIPATED TO INCREASE IN THE WAKE OF THIS FRONT.
SMALL CRAFT ADVISORY CONDITIONS CAN BE ANTICIPATED THROUGH
SATURDAY INTO EARLY SUNDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  65  83  62  75 /  40   0  10   0
BROWNSVILLE          63  84  60  76 /  40   0  10   0
HARLINGEN            63  84  58  76 /  40   0  10   0
MCALLEN              64  85  60  77 /  40   0  10   0
RIO GRANDE CITY      59  86  55  77 /  10   0  10   0
SOUTH PADRE ISLAND   65  81  63  75 /  40   0  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY UNTIL 8
PM CST THIS EVENING FOR GMZ170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...60
MARINE/AVIATION...57
MESO/FXC...VEGA
Hazardous weather outlook, Nov 13, 2:14 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
214 PM CST THU NOV 13 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-141100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
214 PM CST THU NOV 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL TROUGH OF LOW PRESSURE IN COMBINATION WITH SURFACE
LOW PRESSURE WILL MAINTAIN THE THREAT OF SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS PORTIONS OF DEEP SOUTH TEXAS PRIMARILY THE
COASTAL COUNTIES AND OFFSHORE WATERS THROUGH THIS EVENING. SOME
OF THESE STORMS MAY BE STRONG WITH BRIEF HEAVY RAINFALL AND GUSTY
WINDS.

IN ADDITION...A MODERATE RISK OF RIP CURRENTS WILL PREVAIL FOR THE
BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA TODAY. AN ISOLATED
WATERSPOUT IS POSSIBLE TODAY..

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE FAR OFFSHORE GULF OF
MEXICO COASTAL WATERS THROUGH 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE COASTAL WATERS
SATURDAY AS STRONG NORTH WINDS DEVELOP IN THE WAKE OF A COLD FRONT
MOVING THROUGH DEEP SOUTH TEXAS EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

In the hours before

Local storm report, Nov 13, 1:32 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BROWNSVILLE TX
132 PM CST THU NOV 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     HAIL             2 SW DONNA              26.15N 98.07W
11/13/2008  M0.25 INCH       HIDALGO            TX   BROADCAST MEDIA

            PEA SIZE HAIL LASTED FOR 10 MINUTES SOUTHWEST OF DONNA.

0815 AM     HAIL             ALAMO                   26.19N 98.12W
11/13/2008  M0.50 INCH       HIDALGO            TX   BROADCAST MEDIA

            MARBLE SIZE HAIL REPORTED AT ALAMO COUNTRY CLUB. ALSO HAD
            2.20 INCHES OF RAIN WITH THE THUNDERSTORM.

0844 AM     HAIL             DONNA                   26.17N 98.05W
11/13/2008  E0.88 INCH       HIDALGO            TX   BROADCAST MEDIA

            PENNY TO NICKLE SIZED HAIL IN THE CITY OF DONNA. CAR
            WINDSHIELD SHATTERED ON FREEWAY.

0849 AM     HAIL             1 N ALAMO               26.20N 98.12W
11/13/2008  E0.75 INCH       HIDALGO            TX   LAW ENFORCEMENT

            3/4 INCH HAIL REPORTED JUST NORTH OF ALAMO.

&&

HART

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 3:39 AM CSTMarine Weather StatementBRO2 hr
Nov 13, 4:17 AM CSTSpecial Marine WarningBRO58 min
Nov 13, 4:51 AM CSTSpecial Marine WarningBRO54 min
Nov 13, 5:43 AM CSTSpecial Marine WarningBRO62 min
Nov 13, 6:08 AM CSTSpecial Marine WarningBRO67 min
Nov 13, 7:30 AM CSTSevere Thunderstorm WarningBROHidalgo60 min
Nov 13, 8:30 AM CSTSevere Thunderstorm WarningBROHidalgo30 min
Nov 13, 9:10 AM CSTAreal Flood AdvisoryBROCameron80 min
Nov 13, 10:19 AM CSTMarine Weather StatementBRO3 hr
Nov 13, 12:34 PM CSTAreal Flood AdvisoryBROCameron86 min
Nov 13, 1:20 PM CSTSmall Craft AdvisoryBRO7 hr
Nov 13, 4:35 PM CSTAreal Flood AdvisoryBROStarr85 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.